Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 51, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 8, 2009, 3:37 PM CDT for Winston County, Alabama. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2009, 3:37 PM CDT (20:37 UTC)
- Expired
- Sep 8, 2009, 4:52 PM CDT
- In force
- 75 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Winston County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1396 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 082037
FFWBMX
ALC133-082330-
/O.NEW.KBMX.FF.W.0051.090908T2037Z-090908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT TUE SEP 8 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN WINSTON COUNTY IN NORTHWEST ALABAMA...
* UNTIL 630 PM CDT
* AT 333 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORELAND
AND BRUSHY LAKE...RUSH CREEK...AND CAPSEY CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
NEARLY TWO INCHES OF RAIN HAVE FALLEN OVER THE LAST HOUR. ADDITIONAL
RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE IN THE WARNED
AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3430 8711 3411 8711 3411 8741 3431 8742
3431 8713
$$
141 follow-up statement
000
WGUS74 KBMX 082152
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT TUE SEP 8 2009
ALC133-082200-
/O.CAN.KBMX.FF.W.0051.000000T0000Z-090908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINSTON AL-
452 PM CDT TUE SEP 8 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
WINSTON COUNTY...
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAS MOVED OUT
OF THE WARNING AREA AND NO ADDITIONAL HEAVY RAINFALL IS EXPECTED.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3430 8711 3411 8711 3411 8741 3431 8742
3431 8713
$$
58What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:01 PM CDT, 36 minutes earlier.
Area forecast discussion, Sep 8, 3:01 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 301 PM CDT TUE SEP 8 2009 .DISCUSSION... UPPER DISTURBANCE IN THE NW FLOW WILL ALLOW FOR SOME TSRA ACTIVITY TO CONTINUE INTO THIS EVENING BUT SHOULD GO DECREASE DURING THE EVENING HRS. POSSIBILITY FOR PATCHY FOG ONCE AGAIN TONIGHT LATE TONIGHT BURNING OFF SHORTLY AFTER SUNRISE. ALTHOUGH RAINFALL MAINLY DIURNAL IN NATURE THE NEXT COUPLE OF DAYS. LOOKING FOR MOISTURE TO INCREASE AS TROUGH OVER NW GULF WILL AID TO INCREASE OVERALL MOISTURE FLOW ACROSS AL AS WE MOVE TOWARD THE WEEKEND. PW/S INCREASE FROM LESS THAN 1.5 TO WELL OVER 2 INCHES FOR THE LATTER HALF OF THE WEEKEND INTO BEGINNING OF NEXT WEEK. WITH CONSIDERABLE MOISTURE AND SEVERAL DISTURBANCES...HEAVY RAINFALL WILL BE A CONSIDERATION FOR SUN/MON TIME FRAME. SRN HALF OF AREA WILL SEE GREATEST MOISTURE INFLUX AND CURRENTLY INDICATING HIGHEST QPF POSSIBLE. OVERALL TAPERING INTO A WET FORECAST AS WE MOVE INTO EXTENDED. WARM TEMPERATURES INITIALLY WILL TAPER DOWNWARD AS WELL WITH ADDITIONAL CLOUD COVER AND RAIN CHANCES. 08 && .AVIATION...18Z TAF DISCUSSION. OVERALL MOISTURE LEVELS ARE LIMITED AND THEREFORE NO SIGNIFICANT COVERAGE RAIN IS EXPECTED...HOWEVER AN ISOLATED SHOWER CANNOT TOTALLY BE RULED OUT AT ANY LOCATION (AS IS EVIDENT ON THE 18Z BIRMINGHAM OBSERVATION) WILL CONTINUE TO MENTION CB AT MGM/TOI WHERE THE HIGHEST MOISTURE AMOUNTS RESIDE. MENTIONED MVFR/IFR VIS AGAIN AFTER 06Z. 12/SIRMON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 63 89 64 88 65 / 20 20 20 20 20 ANNISTON 62 89 63 87 64 / 20 20 20 30 20 BIRMINGHAM 62 89 63 88 64 / 20 20 20 20 20 TUSCALOOSA 65 91 65 91 66 / 20 20 20 20 20 CALERA 63 89 64 88 64 / 20 20 20 30 20 AUBURN 62 89 63 86 63 / 10 20 30 30 20 MONTGOMERY 66 90 67 89 67 / 20 20 30 30 20 TROY 64 90 65 88 65 / 20 20 30 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 08/12
Hazardous weather outlook, Sep 8, 12:32 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT TUE SEP 8 2009 ALZ011>015-017>050-091830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1232 PM CDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ABUNDANT GULF MOISTURE WILL QUICKLY RETURN TO CENTRAL ALABAMA SUNDAY AND MONDAY. SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL BE FORECASTED DURING THIS TIME FRAME. LOCALIZED VERY HEAVY DOWNPOURS WILL BE POSSIBLE. THEREFORE...SOME MINOR FLOODING POTENTIAL EXISTS. FURTHER REFINEMENTS WILL BE NECESSARY...SO STAY TUNED TO FUTURE FORECAST FOR THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 8, 2:38 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 238 PM CDT TUE SEP 8 2009 ALZ014-082045- WINSTON- 238 PM CDT TUE SEP 8 2009 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 345 PM CDT... AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF ASHRIDGE TO INMANFIELD...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF HALEYVILLE TO 14 MILES SOUTHWEST OF HARTSELLE...MOVING SOUTH AT 10 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... UPSHAW. GRAYSON. SIPSEY RIVER REC AREA. MORELAND. ADDISON TOWN HALL. ASHRIDGE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:25 PM CDT | Areal Flood Advisory | BMX | Winston | 110 min |
| Sep 8, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 42 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.